Virginia, 2016Hail and Damaging Wind in Virginia, August 16, 2016
August 16, 2016 · NWS RNK · 2 events in 1 county or zone
Showers and thunderstorms developed in the unstable and moist air in advance of a cold front. One storm increased intensity and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in the unstable and moist air in advance of a cold front. One storm increased intensity and produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 6:25 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 16, 6:25 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
725 PM EDT Tue Aug 16 2016
.SYNOPSIS...
High pressure centered over the western Atlantic will continue to
provide a moist southwest flow humid air across the region
through Thursday. A weak cold front will drift southeast from the
Ohio Valley Wednesday night and Thursday before stalling just
south of the area on Friday. This boundary will dissipate across
the Carolinas by the end of the week ahead of another cold front
that will approach from the northwest during the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 345 PM EDT Tuesday...
Scattered thunderstorms will mainly along the ridge lines slowly
diminish after sunset. Winds at 850 mb turn to the west tonight
which will help suppress precipitation overnight east of the Blue
Ridge.
On Wednesday 500MB heights gradually lower over the forecast area.
Axis of deepest moisture and best list will be oriented from
southeast Pennsylvania to central arkansas.
Better upper diffluence in the right rear quadrant of the upper jet
will also be closer to the forecast area. This will be enough to
provide more widespread lift.
Will maintain higher probability of precipitation well into the late
Wednesday afternoon even after daytime heat is no longer
contributing to the instability and lift.
More cloud cover and precipitation on Wednesday may trim a couple of
degrees off the high temperatures. Otherwise...with no change in the
airmass, minimum temperatures will be similar to past few night with
continued high humidity.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 120 PM EDT Tuesday...
During this portion of the forecast, a cold front will head south
through the region on Thursday, and be south of the region by
Thursday night. Anticipate good coverage of showers and storms near
and coincident to the frontal passage. By late Thursday night, the
northern half of the region is expected to be precipitation free.
Lingering isolated to scattered showers will still be possible
across the southern half, especially those areas south of the VA/NC
border.
The break in the precipitation will be short lived. An
developing/approaching upper trough in the center of CONUS will
shift directions on the front, and bring it back toward or into the
area on Friday as a warm front. Look for precipitation to gradually
spread southwest to northeast into the area.
Temperatures will trend slightly cooler, but still remain a bit
above average for this time of the year.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 150 PM EDT Tuesday...
The central CONUS trough, will continue to deepen and head east.
Guidance yesterday was hinting at Sunday, but the latest guidance
has more of a Monday arrival time for its associated cold front into
our region. Anticipate a trend for increasing chances of
precipitation in advance this feature.
With lowering heights, and more cloud cover and precipitation,
temperatures will be slightly cooler Saturday through Monday as
compared to Thursday and Friday. Readings still will be slightly
above normal for this time of year, especially in regards to the low
temperatures. On Tuesday, anticipate cooler temperatures in the wake
of the cold front. Temperatures will be slightly below normal.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 715 PM EDT Tuesday...
Will keep VCTS at BLF/LWB/BCB for a few hours this evening. Then
expect some MVFR to IFR fog in locations that had rain overnight.
Have maintained LIFR fog in the KLWB and KBCB tafs for late
tonight based on no change in the air mass and formation of fog
over the past few night.
Wednesday frontal boundary slips closer to the WV mountains. As
such will see an uptick in storms by Wednesday afternoon. For now
have introduced shra with vcts for now west of the Blue Ridge
including Roanoke, but kept vcts in only at DAN/LYH. As storms
evolve tomorrow will fine tune the forecast, amending as
necessary. With high moist environment storms will bring MVFR to
IFR conditions if they move over an airport.
Extended aviation discussion...
For Wednesday night and beyond, the area of high pressure along
the southeast Atlantic coast is expected to weaken. This will
allow a frontal system to begin moving south toward the region,
resulting in an increased coverage of showers/thunderstorms with
attendant periods of MVFR to IFR cigs/vsbys. Early morning low
clouds and fog will likely be on the increase also. Friday will
offer the best break in this pattern with the better probability
of precipitation moving into North Carolina. Confidence is medium
to low on this short-lived drier weather. The chance of showers
and thunderstorms returns on Saturday into Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Aug 16, 3:22 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT TUE AUG 16 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-172030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
422 PM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING COULD BECOME
STRONG TO SEVERE. ISOLATED WIND DAMAGE IS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON WITH
DAMAGING WINDS THE MAIN THREAT.
FOR THURSDAY THROUGH MONDAY...THE PROBABILITY IS LOW FOR
WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 2:49 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE AUG 16 2016
VAZ046-162045-
APPOMATTOX-
349 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN APPOMATTOX COUNTY...
AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STONEWALL...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
APPOMATTOX...
BENT CREEK...
OAKVILLE...
STONEWALL...
AND APPOMATTOX NATIONAL HISTORIC PARK.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THIS THUNDERSTORM. WIND GUSTS TO 30
MPH WILL ALSO BE POSSIBLE.
LAT...LON 3729 7894 3742 7902 3744 7901 3747 7898
3749 7894 3750 7895 3750 7892 3752 7889
3753 7889 3753 7888 3754 7886 3754 7883
3755 7882 3745 7870 3743 7868 3742 7865
TIME...MOT...LOC 1948Z 232DEG 27KT 3740 7896
RABSpecial weather statement, Aug 16, 4:16 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE AUG 16 2016
VAZ010-162200-
BLAND-
516 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BLAND COUNTY...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KIMBERLING...
MOVING NORTHEAST AT 20 MPH.
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH THIS
THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLAND...
BASTIAN...
ROCKY GAP...
HICKSVILLE...
AND KIMBERLING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3727 8114 3729 8102 3730 8100 3729 8098
3727 8101 3718 8090 3719 8087 3718 8086
3717 8088 3715 8086 3712 8089 3711 8093
3707 8091 3705 8098 3704 8105 3714 8122
TIME...MOT...LOC 2115Z 219DEG 19KT 3718 8108
RABSpecial weather statement, Aug 16, 4:37 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT TUE AUG 16 2016
VAZ011-WVZ042-162230-
GILES-MERCER-
537 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GILES AND SOUTHEASTERN
MERCER COUNTIES...
AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAPEL...
MOVING NORTHEAST AT 25 MPH.
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH
THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PETERSTOWN...
POPLAR HILL...
AND RICH CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3730 8098 3730 8101 3743 8085 3743 8084
3740 8080 3740 8079 3724 8061 3716 8087
3717 8088 3718 8086 3719 8087 3718 8089
3718 8090 3727 8101
TIME...MOT...LOC 2136Z 230DEG 22KT 3727 8090
RABSpecial weather statement, Aug 16, 4:59 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT TUE AUG 16 2016
VAZ011-WVZ044-162300-
GILES-MONROE-
559 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT GILES AND SOUTH CENTRAL MONROE
COUNTIES UNTIL 700 PM EDT...
AT 558 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PEARISBURG...
MOVING NORTHEAST AT 25 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN
BE EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND POPLAR HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3753 8055 3740 8046 3734 8044 3733 8045
3731 8043 3720 8071 3719 8077 3734 8087
3735 8085 3737 8087
TIME...MOT...LOC 2158Z 238DEG 22KT 3732 8076
RABSpecial weather statement, Aug 16, 5:55 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT TUE AUG 16 2016
VAZ007-009-162330-
TAZEWELL-SMYTH-
655 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL TAZEWELL AND NORTHERN SMYTH COUNTIES...
AT 654 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER
BROADFORD... MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
ASBERRYS...
BROADFORD...
AND ALLISON GAP.
FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3678 8168 3694 8180 3710 8156 3687 8139
TIME...MOT...LOC 2254Z 239DEG 9KT 3690 8167
WP
Special weather statement, Aug 16, 6:26 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE AUG 16 2016
VAZ007-009-010-012-170015-
TAZEWELL-WYTHE-SMYTH-BLAND-
726 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN TAZEWELL...SMYTH...NORTHWESTERN WYTHE AND SOUTHWESTERN
BLAND COUNTIES...
AT 726 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED OVER
QUARRY... MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...
TAZEWELL...
SALTVILLE...
CHILHOWIE...
AND CERES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3723 8133 3701 8114 3671 8166 3679 8170
3690 8181
TIME...MOT...LOC 2326Z 233DEG 29KT 3686 8170
WPHail, Smyth
- When
- August 16, 6:38 PM EST to 6:45 PM EST
- Where
- Smyth County, 1.11 mi E of Saltville to 0.88 mi NE of Mc Crady
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.880, -81.730
Large hail ranged from 1.00 to 1.25 inches in diameter.
Thunderstorm Wind, Smyth
- When
- August 16, 6:55 PM EST
- Where
- Smyth County, 2.65 mi NW of Marion
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.860, -81.530
Thunderstorm winds downed numerous trees along Walkers Creek Road. The trees blocked the road. Power lines were also blown down. Damage values are estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
- Lightning Strike in Florida, August 16, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657133, 657134.